To get insightful on Fall Prevention day, let’s discuss how medications can affect your balance. If your beloved senior takes a daily pill regimen that’s more colorful than a bag of jelly beans or has a list of side effects longer than the Constitution, then you need to heed this info. Pharmaceuticals can be keeping your loved one going by controlling their blood sugar, moderating their heart rates or mellowing out their moods. But there’s a downside, too. Side effects of certain meds, or when pills are taken with other pills, can mean increased dizziness, blurred vision, lightheadedness, and impaired spatial judgment. All of this can add up to temporary or longer-lasting imbalance issues. Older adults are especially vulnerable because people’s bodies absorb and respond to drugs differently with age. Harvard Medical School recently published a special health report focused on balance and listed several types of medications that can negatively impact balance.
- antidepressant drugs, such as selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs)
- anti-anxiety drugs, such as benzodiazepines
- anticholinergic/antispasmodic drugs (used to treat stomach cramps)
- blood pressure drugs, such as alpha-blockers, centrally acting antihypertensives, ACE inhibitors, angiotensin-receptor blockers (ARBs), and beta-blockers (including eye drops, which can lower blood pressure as a side effect)
- diabetes drugs, such as insulin, glipizide, and glyburide
- heart drugs, such as antiarrhythmics, nitrates and other vasodilators, and digoxin
- pain drugs, such as opioids and nonsteroidal anti-inflammatory drugs (NSAIDs)
- sleep drugs, such as sedatives and hypnotics.
As a senior citizen’s caretaker, you should keep track of what your loved one takes, when they take it, and how much they take. The golden rule is the less medication, the better. And keep an open dialogue with your senior’s medical team and doctors.